Thunderstorm Wind, Wake
- When
- July 9, 3:00 PM EST
- Where
- Wake County, 1.23 mi ENE of Brookhaven
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.878, -78.650
One tree was reported down on Trollingwood Lane.
Plentiful moisture and a couple of weak surface troughs lingered over central North Carolina after the passage of tropical storm Elsa. Saturated ground was present as a result of two to five inches of rain over the eastern Piedmont into Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
Plentiful moisture and a couple of weak surface troughs lingered over central North Carolina after the passage of tropical storm Elsa. Saturated ground was present as a result of two to five inches of rain over the eastern Piedmont into Virginia. Storms developed over the northwest foothills early in the afternoon and tracked east into the early evening hours over central North Carolina. Most storms were marginally severe but some reports included trees down across portions of the region. Antecedent soil conditions likely aided some of the downed trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 9, 2:47 PM EST, 13 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 347 PM EDT Fri Jul 9 2021 .SYNOPSIS... Scattered showers and thunderstorms will move through the Piedmont this afternoon with dry weather overnight into Saturday. A more typical summer-like pattern is expected from Sunday into next week with near normal temperatures and afternoon chances of showers and thunderstorms. && .NEAR TERM /THROUGH TONIGHT/... As of 208 PM Friday... Early afternoon water vapor and vis satellite imagery reveal an approaching longwave trough along the Appalachian Mtns, with a developing cu field across the central Piedmont. Showers and thunderstorms have re-developed within the lee trough across western NC and VA, and have expanded in coverage as they've descended from the higher terrain into an environment supportive of deep convection. Latest SPC/RAP mesoanalysis suggests around 1500 J/KG of ML instability across the region with upwards of 2000 J/KG across the Sandhills. Surface dewpoints ahead of the approaching trough remain in the mid 70s in the wake of TS Elsa and while PW's are lower than they were yesterday, they are still above normal for early July around 1.7 inches. Last few runs of the HRRR as well as the 12Z HREF have captured current convective trends quite well, indicating a broken line of convection moving through the area between now and 00-02Z with intensification taking place as the storms move just east of the Triad into the axis of peak instability. While the overall severe threat is low (owed primarily to weak deep shear only around 15- 20kts), the strongest storms will be capable of gusty winds that could approach severe limits. As the convection continues moving east into the late afternoon, instability will eventually wane with the loss of daytime heating and the line should begin dissipating as it makes its way through the Coastal Plain. Brief periods of heavy rain will also accompany the line but should not lead to significant flooding issues. Following the convective line, the longwave trough will drag a boundary (or a very weak front, if you can even call it that) through the area this evening. Some hi-res guidance is indicating some secondary development along this boundary but the atmosphere should be sufficiently overturned by that point to keep anything from lasting too long. Thus I will keep the forecast dry this evening. Temperatures and dewpoints tonight behind the boundary will be very similar to what was seen this morning. Lows bottoming out in the lower 70s with dewpoints thereabouts as well. Patchy fog is possible tonight especially in locations that see rainfall this afternoon but not an idealized setup for widespread dense fog. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... As of 100 PM Friday... Saturday will start off dry with large scale subsidence across the Piedmont. Meanwhile, an upper low will move from the upper Midwest into IA/MO Saturday afternoon, pushing a weak boundary through through the OH valley and into western VA/NC in the process. Forecast profiles do not look overly supportive of precipitation tomorrow given dry air and subsidence aloft but a few isolated showers could develop east of the mountains within the lee trough during the afternoon hours. Very low PoPs look more than sufficient for tomorrow afternoon with dry weather forecast for the evening/overnight hours. Temps will be within a degree or two of normal with highs around 90, lows in the lower 70s. && .LONG TERM /SUNDAY THROUGH FRIDAY/... As of 345 PM Friday... The extended period will generally feature a typical summertime pattern for central NC, with diurnal showers and storms each afternoon and evening, quickly dissipating after sunset, and no real frontal passages to speak of. The best chance of showers and storms comes on Sunday, thanks to deep moist southerly return flow off the Atlantic around both an upper low centered over IA/MO and a western Atlantic ridge. The 12z GFS has precipitable water values near or in excess of 2 inches over much of the area. Thus have chance POPs in the east increasing to likely in the west where the best moisture and instability will be. 0-6 km flow still looks too weak for any organized severe storm threat. As the center of the Bermuda high drifts farther west closer to our region, subsidence and weaker moisture advection will then result in decreasing shower and storm chances through midweek. Chance POPs on Monday give way to the lowest POPs of the period on Tuesday and Wednesday (slight to low chance), again highest in the western Piedmont which will be farthest from the center of the ridge. The GFS and its ensembles are farther west with the Atlantic ridge and thus especially dry compared to the ECMWF. By Thursday and Friday, as the next upper trough and associated cold front move through the Upper Midwest, they will act to weaken the ridge and push it SE, with a strengthening lee surface trough over the Piedmont. Thus shower and storm chances should begin to increase again, but POPs stay around 30-40% as there will continue to be a lack of any forcing mechanisms. High temperatures will be close to normal through the period (upper- 80s to lower-90s), with Tuesday and Wednesday likely being the warmest days due to less clouds/precip. Enough clouds and moisture will be around to keep lows near to slightly above normal, in the upper-60s to lower-70s. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 100 PM Friday... VFR conditions across the area for the most part, but a broken line of convection will cross the area later this afternoon with a brief period of MVFR (or lower) conditions possible within the convective band. Any storms that move through will dissipate after sunset with a return to VFR conditions for the rest of the night. There is a possibility of some patchy MVFR fog overnight but I don't have enough confidence to include it in any given TAF. Any fog that develops will mix out quickly after sunrise. Outlook: Looking ahead, Saturday will see a weak boundary lifting north through the area but with large scale subsidence aloft, it looks to be a mostly dry day at the TAF sites. Sunday onward will see a typical summerlike pattern with VFR conditions and periods of sub-VFR diurnally driven convection. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Leins NEAR TERM...Leins SHORT TERM...Leins LONG TERM...Danco AVIATION...Leins
Hazardous Weather Outlook National Weather Service Raleigh NC 946 AM EDT Fri Jul 9 2021 NCZ007>011-021>028-038>043-073>078-083>086-088-089-101400- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 946 AM EDT Fri Jul 9 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Scattered showers and thunderstorms are expected across central NC this afternoon. Some storms may be strong, with a few possibly approaching severe limits. Gusty winds will be the primary threat. Storms will dissipate quickly after sunset. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Raleigh NC
229 PM EDT Fri Jul 9 2021
NCZ021-022-091930-
Guilford NC-Forsyth NC-
229 PM EDT Fri Jul 9 2021
...A STRONG THUNDERSTORM WILL AFFECT FORSYTH AND WESTERN GUILFORD
COUNTIES UNTIL 330 PM EDT...
At 228 PM EDT, Doppler radar was tracking a strong thunderstorm near
Winston-Salem, moving east at 25 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Greensboro, Winston-Salem, High Point, Kernersville, Summerfield,
Stokesdale, Walkertown, Jamestown, Rural Hall and Pfafftown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
LAT...LON 3626 8033 3625 7984 3594 7986 3598 8004
3601 8004 3603 8017 3603 8021 3602 8022
3605 8036
TIME...MOT...LOC 1828Z 275DEG 22KT 3615 8030
LeinsSpecial Weather Statement
National Weather Service Raleigh NC
230 PM EDT Fri Jul 9 2021
NCZ023>025-040-091930-
Chatham NC-Durham NC-Alamance NC-Orange NC-
230 PM EDT Fri Jul 9 2021
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT CENTRAL
ALAMANCE...ORANGE...NORTHEASTERN CHATHAM AND WESTERN DURHAM COUNTIES
UNTIL 330 PM EDT...
At 229 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms over Graham, moving east at 25 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Durham, Chapel Hill, Burlington, Graham, Hillsborough, Carrboro,
Mebane, Haw River, Swepsonville and Alamance.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.
&&
LAT...LON 3594 7951 3617 7945 3622 7917 3614 7882
3581 7899 3583 7926
TIME...MOT...LOC 1829Z 266DEG 22KT 3607 7936
AKSpecial Weather Statement
National Weather Service Raleigh NC
304 PM EDT Fri Jul 9 2021
NCZ008>011-025-026-041-092000-
Franklin NC-Vance NC-Durham NC-Warren NC-Wake NC-Halifax NC-
Granville NC-
304 PM EDT Fri Jul 9 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT VANCE...WARREN...
GRANVILLE...NORTHWESTERN HALIFAX...NORTHEASTERN WAKE...NORTHEASTERN
DURHAM AND FRANKLIN COUNTIES UNTIL 400 PM EDT...
At 303 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Littleton to 8 miles
west of Wake Forest. Movement was southeast at 15 mph.
Wind gusts up to 40 mph will be possible with these storms.
Locations impacted include...
Henderson, Oxford, Creedmoor, Louisburg, Warrenton, Wake Forest,
Butner, Franklinton, Norlina and Littleton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.
&&
LAT...LON 3651 7790 3650 7782 3648 7776 3649 7773
3582 7842 3596 7873 3618 7890 3624 7883
3624 7880 3626 7880 3654 7846 3655 7790
TIME...MOT...LOC 1903Z 300DEG 14KT 3647 7789 3597 7867
AKSpecial Weather Statement
National Weather Service Raleigh NC
308 PM EDT Fri Jul 9 2021
NCZ038-039-073>075-092015-
Stanly NC-Randolph NC-Davidson NC-Montgomery NC-Moore NC-
308 PM EDT Fri Jul 9 2021
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN MOORE...SOUTHEASTERN DAVIDSON...MONTGOMERY...
SOUTHWESTERN RANDOLPH AND NORTHEASTERN STANLY COUNTIES UNTIL 415 PM
EDT...
At 307 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms near Badin Lake, moving southeast at 30 mph.
Pea size hail and wind gusts up to 45 mph will be possible with this
storm.
Locations impacted include...
Albemarle, Troy, Badin Lake, Biscoe, Plyler, Badin, Mount Gilead,
Robbins, Star and Candor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.
&&
LAT...LON 3550 8030 3551 8018 3555 8021 3558 8021
3559 8023 3562 8021 3548 7955 3518 7984
3518 7985 3516 7990 3516 7995 3539 8037
TIME...MOT...LOC 1907Z 293DEG 24KT 3549 8016
AKSpecial Weather Statement
National Weather Service Raleigh NC
314 PM EDT Fri Jul 9 2021
NCZ073-074-083-084-092015-
Stanly NC-Anson NC-Richmond NC-Montgomery NC-
314 PM EDT Fri Jul 9 2021
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT ANSON...
SOUTHWESTERN MONTGOMERY...NORTHWESTERN RICHMOND AND SOUTHERN STANLY
COUNTIES UNTIL 415 PM EDT...
At 314 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms near Fairview In Union County, or 14 miles north
of Monroe, moving east at 25 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Wadesboro, Ansonville, Polkton, Locust, Norwood, Oakboro, Stanfield,
Peachland, Finger and White Store.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.
&&
LAT...LON 3521 8048 3539 8037 3516 7993 3481 8006
3482 8032 3520 8028 3520 8030 3518 8031
3517 8035 3518 8037 3516 8044 3519 8051
TIME...MOT...LOC 1914Z 268DEG 23KT 3519 8057
AKSpecial Weather Statement
National Weather Service Raleigh NC
343 PM EDT Fri Jul 9 2021
NCZ025-026-041-092045-
Franklin NC-Durham NC-Wake NC-
343 PM EDT Fri Jul 9 2021
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN WAKE...SOUTHERN DURHAM AND SOUTHWESTERN FRANKLIN
COUNTIES UNTIL 445 PM EDT...
At 342 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms near Wake Forest, or 10 miles north of Raleigh,
moving east at 30 mph.
Half inch hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Raleigh, Durham, Chapel Hill, Wake Forest, Bunn, RDU International,
Knightdale, Rolesville, Youngsville and Falls Lake State Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.
&&
LAT...LON 3605 7863 3602 7855 3604 7855 3599 7823
3578 7840 3592 7901 3595 7900 3608 7879
TIME...MOT...LOC 1942Z 266DEG 27KT 3597 7862
AKThe Raleigh/Durham radar (KRAX), 28 km away, was scanning. The volume nearest the first event began at 20:00 UTC.
13 thunderstorm wind. Local standard time, as filed.
One tree was reported down on Trollingwood Lane.
One tree was reported down on the roadway near the intersection of U.S. Highway 64 and Alex Cockman Rd.
One tree fell near the intersection of Crawford Dairy Rd and Old Greensboro Rd in Chapel Hill.
One tree fell on the roadway near the intersection of Old Graham Rd and Chapel Ridge Dr.
Three trees fell down near the intersection of Garrett Rd and King Charles Rd.
One tree fell down near the intersection of Lorilane Dr and Westbrook Dr in Carrboro.
One tree fell on a power line near the intersection of Seaforth Rd and Forest Ln.
Two trees fell down at Falls Lake near Durham Rd.
A tree fell on a mobile home near the intersection of Leisure Rd and Aycocks Crossing Rd.
Three power lines were snapped near the intersection of Oscar Loop Rd and U.S. Highway 301.
One tree fell down near the intersection of Sanders Rd and west Watson Rd.
Trees and power lines fell down near the intersection of Blalock Rd and Spring St.
A power outage from downed power lines occurred near the intersection of Kildaire Farm Rd and Ten Ten Rd.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970817, 970818, 970819, 970820, 970821, 970823, 970824, 970827, 970828, 970829, 970830, 970831, 970832.